South Dakota, 2011Flooding in South Dakota, June 1 to 30, 2011
June 1 to 30, 2011 · NWS ABR · 3 events in 3 counties and zones
Spring flooding along with additional heavy rainfall in June kept or brought several rivers and creeks above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring flooding along with additional heavy rainfall in June kept or brought several rivers and creeks above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 8:16 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, May 31, 8:16 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT TUE MAY 31 2011
.UPDATE...
MADE A FEW MINOR TWEAKS TO REDUCE EVENING WIND SPEEDS ALONG WITH A FEW
CHANGES TO OVERNIGHT LOW TEMPERATURES. CURRENT FORECAST ON TRACK
WITH NO FURTHER UPDATES ANTICIPATED.
&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
TEMPS AND PCPN THE MAIN ISSUES TO DEAL WITH IN THE SHORT TERM. FOR
TNT THE LOW CONTINUES TO PULL AWAY FROM THE REGION...AND THE
GUSTY WINDS WILL DECREASE RAPIDLY THIS EVENING AS LINK TO STRONGER
WINDS ALOFT GETS SEVERED...AND SFC PRESS GRADIENT RELAXES. WITH
DEWPOINTS DOWN INTO THE UPPER 30S UPSTREAM...WOULD NOT BE SURPRISED
TO SEE SOME LOWS DIPPING INTO THE UPPER 30S ACROSS THE NORTHERN
CWA. THEN RETURN FLOW BEGINS IN EARNEST LATE WEDNESDAY INTO
WEDNESDAY NIGHT AHEAD OF NEXT SYSTEM EJECTING OUT OF THE
INTERMOUNTAIN WEST. LLJ GETS CRANKED UP PRETTY GOOD WEDNESDAY
NIGHT...BUT WILL ALSO BE DEALING WITH AN ELEVATED CAPPING LAYER
ADVECTING NORTHEAST OFF THE FRONT RANGE. SUSPECT THAT MOST OF THE
ACTIVITY WED NIGHT WILL BE OVER THE EASTERN PLAINS WHERE MID
LEVEL TEMPS WILL BE COOLER. SREF/GEFS PROBABILITIES FOR MEASURABLE
PCPN DO POINT TOWARD THE EASTERN DAKOTAS AND SOUTHERN
MINNESOTA...WHICH SEEMS REASONABLE. FOR THURSDAY SUSPECT THERE IS
ONLY A MARGINAL CHANCE OF LEFTOVER CONVECTION IN THE MORNING WITH
THE REST OF THE DAY BEING CAPPED AND DRY. A FEW STORMS COULD FIRE
UP ALONG ADVANCING FRONTAL BOUNDARY LATE THURSDAY NIGHT...BUT POPS
LOOK TO BE PRETTY LOW GIVEN STRONG MID LEVEL THERMAL RIDGE BEING
ABLE TO MAINTAIN ITSELF. TEMPS WILL GRADUALLY WARM FROM THE COLD
TONIGHT...TO ABOVE NORMAL FOR THURSDAY.
.LONG TERM...FRIDAY THROUGH TUESDAY
WHILE GUIDANCE HAS DEVIATED IN THE PREVIOUS 00Z/06Z RUN...THEY
HAVE RETURNED TO CONSENSUS IN THIS MORNINGS 12Z RUNS AND ARE
COMPARABLE TO THE GUIDANCE ISSUED FROM THE PREVIOUS MORNING.
INITIALLY...UPPER FLOW WILL BE DOMINATED BY A WESTERN CONUS TROF
AND EJECTING SHORTWAVE. AS THIS SHORTWAVE PASSES TO THE
EAST...WILL SEE A GRADUALLY BUILDING RIDGE ACROSS THE EASTERN
ROCKIES. WHILE BOTH MODELS SUGGEST THIS RIDGE WILL DOMINATE THE
EXTENDED...ZONAL FLOW IS MORE PRONOUNCED IN THE GFS WHILE THE
ECMWF BRINGS IN GREATER AMPLIFICATION. A COOL AIRMASS FOLLOWS THE
INITIAL SHORTWAVE WITH SOME ELEVATED INSTABILITY FOR A PASSING
SHOWER IN THE FAR NORTHEAST...HOWEVER A SET UP FOR MAINLY DRY
CONDITIONS SETS UP FOR THE WEEKEND AND START OF NEXT WEEK. SINCE
THERE ARE NO PARTICULAR FEATURES TO LATCH ONTO IN THE EXTENDED
WHICH COULD SUPPORT CONVECTION...THE ERRATIC POCKETS OF MODEL
GENERATED INSTABILITY HAVE BEEN IGNORED SUGGESTING THE WEEKEND/NEXT
WEEK WILL BE DRY.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE OVERNIGHT HOURS
AND THROUGH THE DAY WEDNESDAY. SFC WINDS WILL BECOME SOUTHEASTERLY
LATE WEDNESDAY MORNING/EARLY AFTERNOON.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...CHURCH
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...CHURCH
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 31, 4:11 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT TUE MAY 31 2011
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
511 AM CDT TUE MAY 31 2011 /411 AM MDT TUE MAY 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH
CAN BE EXPECTED TODAY ACROSS MUCH OF THE AREA.
A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS
EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS
DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA
AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS
UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH
WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE
NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE
EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY NIGHT INTO
THURSDAY. STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE
MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TMT
Flood, Codington
- When
- June 1, 12:00 AM CST to June 5, 7:00 AM CST
- Where
- Codington County, 1.38 mi N of (Aty)watertown Arpt to 1.5 mi N of (Aty)watertown Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.940, -97.150
The Big Sioux River above Watertown went below flood stage early in the month.
Flood, Brown
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.930, -98.220
Spring flooding along with additional heavy rainfall in June kept the James River well above flood stage throughout the month. The James River reached its highest point of 19.7 feet near Columbia on June 27th. Flood stage near Columbia is 13 feet. Several roads along with crop and pastureland remained flooded. The flooding continued into July.
Flood, Spink
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Spink County, 3 mi ENE of Duxbury to 3.59 mi NNW of Brentford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.240, -98.440
The James River near Redfield went below flood stage on June 2nd and then went back above the 20 foot flood stage on the 24th due to runoff from very heavy rains. The James River at Ashton remained above flood stage throughout the month. Several roads along with crop and pastureland remained flooded. The flooding continued into July.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322521, 322522, 322526.